Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 90, NWS Jackson, MS

July 23, 2014Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 23, 2014, 8:31 PM CDT for Richland Parish, Louisiana. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 8:31 PM CDT (01:31 UTC)
Expired
Jul 23, 2014, 10:30 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Richland Parish, LA

The radar

The Ft Polk radar (KPOE), 163 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:00 PM CDTFLASH FLOOD3 Ssw Alto, LATHE S BOUND LANE OF HWY 135 WAS UNDER WATER FOR A PERIOD OF TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WGUS54 KJAN 240131
FFWJAN
LAC083-240330-
/O.NEW.KJAN.FF.W.0090.140724T0131Z-140724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RICHLAND PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF MANGHAM...

* UNTIL 1030 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. ESTIMATED
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE
  OCCURRED IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCHIBALD
  AND ALTO

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3240 9201 3247 9194 3245 9172 3233 9173
      3233 9177 3225 9177 3222 9179 3217 9185
      3216 9189 3217 9198 3220 9201 3227 9200
      3228 9204

$$

CME
1 follow-up statement
002 
WGUS74 KJAN 240222
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
922 PM CDT WED JUL 23 2014

LAC083-240330-
/O.CON.KJAN.FF.W.0090.000000T0000Z-140724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND LA-
922 PM CDT WED JUL 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
RICHLAND PARISH...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF FOUR TO
FIVE INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCHIBALD AND
ALTO

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3240 9201 3247 9194 3245 9172 3233 9173
      3233 9177 3225 9177 3222 9179 3217 9185
      3216 9189 3217 9198 3220 9201 3227 9200
      3228 9204

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:19 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 3:19 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT WED JUL 23 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

NOT AS MUCH CONVECTION POPPED UP TODAY AS ANTICIPATED DESPITE PWS
BEING NEAR 2 INCHES AND ABOVE 2000 J/KG CAPE CALCULATED FROM THIS
MORNING'S SOUNDING. SCATTERED CU COVER THE CWA CURRENTLY WITH JUST A
FEW RADAR ECHOES ACROSS THE AREA. WHATEVER IS LEFT AROUND SUNSET
TONIGHT WILL DIE QUICKLY.

WATCHING THE TROUGH AXIS/FRONT MOVE SOUTH/SOUTHEAST THROUGH ARKANSAS
AND OKLAHOMA THIS AFTERNOON. CONVECTION ASSOCIATED WITH THIS SHOULD
ALSO DIE OFF AFTER SUNSET TONIGHT. THE TROUGH AXIS WILL PUSH
SOUTHEAST THROUGH OUR CWA ON THURSDAY. ENOUGH LIFT ASSOCIATED WITH
THE BOUNDARY SHOULD IGNITE MORE STORMS TOMORROW AFTERNOON. THE FRONT
WILL STALL IN SOUTH AND SOUTHEAST MISSISSIPPI TOMORROW EVENING. WE
ARE NOT EXPECTING ANY SEVERE WEATHER WITH THIS ACTIVITY. STRONG
GUSTY WINDS WILL BE THE MAIN CONCERN. FRIDAY WILL BE RELATIVELY
QUIET WITH ONLY POPS IN THE SOUTHEAST CWA. STUCK WITH MOS GUIDANCE
FOR TEMPS OVER THE NEXT COUPLE DAYS. HOWEVER...HIGH TEMPS WERE
LOWERED JUST A TAD SINCE THE AREA HAS BEEN REALLY STRUGGLING TO
REACH TEMPS IN THE 90S. MOS LOW TEMPS LOOK GOOD. PATCHY FOG WILL BE
POSSIBLE AGAIN TOMORROW MORNING AND WILL QUICKLY DISSIPATE AFTER
13Z. /10/

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...NORTH TO NORTHWEST
FLOW ALOFT LOOKS TO REMAIN OVER THE FORECAST AREA THROUGH MOST OF
THE FORECAST PERIOD AS HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR
CORNERS REGION REMAINS WEDGED INTO THE SOUTHERN PLAINS STATES...
WHILE LONGWAVE TROUGHING ENCOMPASSES MUCH OF THE EASTERN HALF OF THE
UNITED STATES.  THIS'LL ALLOW FOR A COUPLE OF RAIN-FREE DAYS AT A
TIME...FOLLOWED BY A DAY OR TWO OF INCREASED RAIN CHANCES AS ANOTHER
UPPER LEVEL DISTURBANCE TRIES TO PUSH A FRONT SOUTH INTO AND THROUGH
THE FORECAST AREA.

SOME SLIGHTLY DRIER AIR WILL ADVECT INTO THE REGION FRIDAY IN THE
WAKE OF THE FRONT NOW RESIDING SOUTH OF THE CWA.  SATURDAY INTO
SUNDAY...MOISTURE WILL BEGIN TO SUBTLY RETURN TO THE CWA AS ANOTHER
FRONT APPROACHES FROM THE NORTH...WITH RAIN CHANCES INCREASING
SUNDAY NIGHT INTO MONDAY AS THE FRONT PUSH INTO AND THROUGH THE
FORECAST AREA.  THIS THEN LOOKS TO BE FOLLOWED BY A COUPLE OF DAYS
OF QUITE WEATHER...TUESDAY AND WEDNESDAY...IN THE WAKE OF THE FRONT
WITH SOME MORE SLIGHTLY DRIER AIR FILTERING INTO THE REGION AT THAT
TIME.

AS FAR AS TEMPERATURES ARE CONCERNED...FOR THE MOST PART I STUCK
CLOSE TO GUIDANCE WITH LOWS THROUGH MUCH OF THE PERIOD.  HOWEVER...
I DID ADJUST HIGHS DOWN A BIT HERE AND THERE EACH DAY...PARTICULARLY
ON SATURDAY AND SUNDAY.  BOTH DAYS...I LOWERED HIGHS A FEW DEGREES
ACROSS THE BOARD AS I FELT UPPER 90S WERE TOO HIGH.  MUCH OF THIS
STEMS FROM JUST THE PATTERN IN GENERAL WE'RE CURRENTLY OBSERVING AND
THE AFFECTS OF RECENT HEAVY RAINFALL OVER THE AREA KEEPING A HIGHER
MOISTURE CONTENT IN THE SOIL AND VEGETATION OVER THE AREA.  AS A
RESULT... HIGHS FOR BOTH SATURDAY AND SUNDAY ARE NOW FORECAST TO BE
IN THE LOW TO MIDDLE 90S. /19/

&&

.AVIATION...
CONVECTION IS SURPRISINGLY SOMEWHAT MORE SPARSE TODAY THAN
YESTERDAY. NEVERTHELESS...WHAT IS OUT THERE WILL LINGER INTO THE
EARLY EVENING HOURS. MVFR VISIBILITIES LOOK PROBABLE AFTER
MIDNIGHT...ESPECIALLY AT MEI AND HBG WHERE THE MOST RAINFALL HAS
OCCURRED LATELY. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  92  70  93 /   8  27  16   9
MERIDIAN      68  91  69  93 /  11  31  20  11
VICKSBURG     68  92  68  91 /   5  19  14   8
HATTIESBURG   69  92  72  94 /  13  31  21  22
NATCHEZ       69  91  70  91 /  10  21  16  13
GREENVILLE    72  91  66  92 /   7  15   8   6
GREENWOOD     70  89  64  93 /   7  23   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

/10/19/26/
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT WED JUL 23 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
241 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 23, 5:24 PM CDT, 3 hours 7 minutes before
MSZ037-232255-
ATTALA MS-
524 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES EAST OF HESTERVILLE AT 524 PM CDT...MOVING SOUTHWEST
AT 10 MPH.

PEOPLE IN CENTRAL ATTALA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 8959 3315 8970 3322 8955 3314 8945
TIME...MOT...LOC 2224Z 055DEG 9KT 3315 8954

CME
Special weather statement, Jul 23, 6:06 PM CDT, 2 hours 25 minutes before
MSZ018-232325-
BOLIVAR MS-
606 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER SHELBY AT 606 PM CDT...MOVING SOUTH AT 15 MPH.

PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3411 9065 3386 9067 3384 9094 3412 9085
TIME...MOT...LOC 2306Z 002DEG 14KT 3395 9075

CME
Special weather statement, Jul 23, 6:47 PM CDT, 1 hour 44 minutes before
MSZ050-240000-
SCOTT MS-
647 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF FOREST AT 647 PM
CDT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CENTRAL SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3229 8953 3233 8969 3247 8957 3235 8946
TIME...MOT...LOC 2347Z 038DEG 7KT 3235 8956

CME
Special weather statement, Jul 23, 7:54 PM CDT, 37 minutes before
MSZ050-056-240120-
SMITH MS-SCOTT MS-
754 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF PULASKI AT 755 PM
CDT...MOVING SOUTH AT 5 MPH.

PEOPLE IN SOUTH CENTRAL SCOTT AND NORTHWESTERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3213 8955 3215 8972 3228 8970 3229 8951
TIME...MOT...LOC 0055Z 011DEG 5KT 3222 8963

CME
Special weather statement, Jul 23, 8:01 PM CDT, 30 minutes before
MSZ042-043-240125-
MADISON MS-YAZOO MS-
801 PM CDT WED JUL 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT WED JUL 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MADISON COUNTY AT 801 PM CDT. THE
STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3253 9033 3253 9044 3265 9040 3263 9028
TIME...MOT...LOC 0101Z 011DEG 2KT 3257 9038

CME
Local storm report, Jul 23, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      GREENWOOD               33.52N 90.19W
07/23/2014                   LEFLORE            MS   LAW ENFORCEMENT

            MULTIPLE ROADS UNDER WATER WITH WATER IN SOME HOMES. SOME
            WATER RESCUES ARE UNDERWAY.

&&

CME

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.